Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Raleigh, NC

March 24, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 8:42 PM EDT for 4 counties in North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 8:42 PM EDT (00:42 UTC)
Expired
Mar 24, 2012, 9:45 PM EDT
In force
63 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Granville County, NC, Vance County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:38 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS52 KRAH 250042
SVRRAH
NCC069-077-181-183-250145-
/O.NEW.KRAH.SV.W.0041.120325T0042Z-120325T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  VANCE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM STEM TO 9 MILES
  NORTH OF RDU INTERNATIONAL AIRPORT TO CARPENTER...OR ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF CREEDMOOR TO 5 MILES EAST OF
  DURHAM TO 7 MILES NORTHWEST OF CARY...MOVING EAST AT 40 MPH. WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RDU INTERNATIONAL AIRPORT...CREEDMOOR...
  RALEIGH...PURNELL...
  KITTRELL...YOUNGSVILLE...
  SOUTH HENDERSON...NEW HOPE...
  GILLBURG...ROLESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
      3620 7801 3582 7825 3577 7834 3575 7895
      3586 7891 3587 7883 3593 7881 3592 7876
      3600 7870 3603 7875 3607 7875 3609 7881
      3641 7880 3655 7844 3655 7833
TIME...MOT...LOC 0043Z 267DEG 35KT 3620 7874 3599 7878
          3583 7886

$$

MWS
5 follow-up statements
487 
WWUS52 KRAH 250058
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT SAT MAR 24 2012

NCC069-077-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WAKE NC-
858 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN WAKE...VANCE...GRANVILLE AND FRANKLIN COUNTIES...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM OXFORD TO PURNELL TO RALEIGH...OR ALONG A
LINE EXTENDING FROM OXFORD TO 9 MILES SOUTH OF CREEDMOOR TO
RALEIGH...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

A WIND GUST TO 40 MPH WAS RECENTLY MEASURED AT RALEIGH-DURHAM 
INTERNATIONAL AIRPORT. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...STOVALL...
WAKE FOREST...YOUNGSVILLE...NEW HOPE...DABNEY...FRANKLINTON...
TUNGSTEN...KITTRELL...ROLESVILLE...KNIGHTDALE...HENDERSON...SOUTH
HENDERSON...GILLBURG...KERR LAKE...BULLOCKSVILLE...MIDDLEBURG...
LOUISBURG...INGLESIDE...WENDELL...BUNN...PILOT AND CENTERVILLE.



WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
      3620 7801 3582 7825 3577 7834 3575 7895
      3586 7891 3587 7883 3593 7881 3592 7876
      3600 7870 3603 7875 3607 7875 3609 7881
      3641 7880 3655 7844 3655 7833
TIME...MOT...LOC 0057Z 267DEG 35KT 3630 7864 3600 7861
          3584 7869

$$

MWS
552 
WWUS52 KRAH 250111
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
911 PM EDT SAT MAR 24 2012

NCC069-077-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WAKE NC-
911 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN WAKE...VANCE...GRANVILLE AND FRANKLIN COUNTIES...

AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DABNEY TO YOUNGSVILLE TO FALLS LAKE...OR
ALONG A LINE EXTENDING FROM OXFORD TO 12 MILES SOUTHEAST OF CREEDMOOR
TO RALEIGH...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WAKE FOREST... 
FRANKLINTON...KITTRELL...TUNGSTEN...ROLESVILLE...HENDERSON...SOUTH 
HENDERSON...GILLBURG...KERR LAKE...LOUISBURG...BULLOCKSVILLE... 
MIDDLEBURG...INGLESIDE...BUNN...PILOT AND CENTERVILLE.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7833 3632 7828 3627 7830 3625 7814
      3621 7811 3619 7801 3582 7825 3582 7876
      3592 7870 3605 7872 3626 7862 3643 7874
      3655 7844
TIME...MOT...LOC 0110Z 262DEG 35KT 3632 7852 3602 7849
          3586 7857

$$

MWS
093 
WWUS52 KRAH 250128
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
928 PM EDT SAT MAR 24 2012

NCC077-250135-
/O.CAN.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
GRANVILLE NC-
928 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRANVILLE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 206.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
      3619 7801 3582 7826 3582 7864 3595 7859
      3611 7850 3633 7847 3646 7851 3652 7849
      3655 7844 3655 7833
TIME...MOT...LOC 0125Z 262DEG 35KT 3634 7834 3604 7831
          3588 7839

$$

NCC069-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-VANCE NC-WAKE NC-
928 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN WAKE...VANCE AND FRANKLIN COUNTIES...

AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM HENDERSON TO LOUISBURG TO ROLESVILLE... 
OR ALONG A LINE EXTENDING FROM HENDERSON TO LOUISBURG TO 11 MILES 
NORTHWEST OF LINWOOD...MOVING EAST AT 40 MPH.

WHILE THE STORMS THEMSELVES HAVE WEAKENED AND THE OVERALL SEVERE 
THREAT HAS DIMINISHED...THE WINDS THESE STORMS EARLIER GENERATED ARE 
STILL CAPABLE OF PRODUCING DAMAGING GUSTS...PARTICULARLY OVER 
EASTERN FRANKLIN COUNTY.   

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE... KERR LAKE...
BULLOCKSVILLE...MIDDLEBURG...INGLESIDE...BUNN...PILOT AND
CENTERVILLE.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
      3619 7801 3582 7826 3582 7864 3595 7859
      3611 7850 3633 7847 3646 7851 3652 7849
      3655 7844 3655 7833
TIME...MOT...LOC 0125Z 262DEG 35KT 3634 7834 3604 7831
          3588 7839

$$

MWS
828 
WWUS52 KRAH 250138
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT SAT MAR 24 2012

NCC181-183-250147-
/O.CAN.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
VANCE NC-WAKE NC-
938 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKE AND VANCE
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING 
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
      3587 7828 3591 7835 3593 7835 3594 7840
      3598 7843 3616 7830 3623 7838 3623 7834
      3627 7830
TIME...MOT...LOC 0137Z 262DEG 35KT 3636 7820 3606 7817
          3590 7825

$$

NCC069-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-
938 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR FRANKLIN COUNTY...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF INGLESIDE TO 6 MILES
SOUTHEAST OF LOUISBURG TO PILOT...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF WARRENTON TO 6 MILES SOUTHEAST OF LOUISBURG TO 10
MILES NORTH OF LINWOOD...MOVING EAST AT 40 MPH.

WHILE THE STORMS THEMSELVES HAVE WEAKENED AND THE OVERALL SEVERE 
THREAT HAS DIMINISHED...THE WINDS THESE STORMS EARLIER GENERATED ARE 
STILL CAPABLE OF PRODUCING DAMAGING GUSTS.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CENTERVILLE.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
      3587 7828 3591 7835 3593 7835 3594 7840
      3598 7843 3616 7830 3623 7838 3623 7834
      3627 7830
TIME...MOT...LOC 0137Z 262DEG 35KT 3636 7820 3606 7817
          3590 7825

$$

MWS
068 
WWUS52 KRAH 250144
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT MAR 24 2012

NCC069-250153-
/O.EXP.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-
944 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 945
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE AREA...AND THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
      3587 7828 3591 7835 3593 7835 3594 7840
      3598 7843 3616 7830 3623 7838 3623 7834
      3627 7830
TIME...MOT...LOC 0143Z 262DEG 35KT 3637 7813 3607 7810
          3591 7818

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:00 PM EDT, 42 minutes earlier.

Area forecast discussion, Mar 24, 8:00 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT SAT MAR 24 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER
LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND
SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE
OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE
UPPER LEVEL LOW.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

OVERVIEW:
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE
TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE
FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA
TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY.

THIS AFTERNOON AND TONIGHT:
WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR
FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH
SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE
RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE
SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS
CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND
EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS
DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A
1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT
INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE
SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE
ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW.
MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50
KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT
THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY
THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW
TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW
SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A
THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE
AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT.
ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY.
AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE
SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT
FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM.

EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS
WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS
INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON...
DECREASING TO CHANCE POPS OVERNIGHT.

LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT
TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE
VICINITY OF THE STALLED SURFACE COLD FRONT.

SUNDAY AND SUNDAY NIGHT:
IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING...
INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP
SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY
IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING
WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT
MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE.
HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR
PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL
THREATS LIKELY REMAINING MARGINAL.

WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY
SEVERE HAIL FOR SUNDAY IN THE HWO.

HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN
THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM
EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN
PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST
TO MID/UPPER 50S SOUTHEAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SATURDAY...

ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND
AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE
PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE
OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY
AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR
ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL
INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH
TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE
40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY.
HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S.

STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY
TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY
WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH
LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF
15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS.
HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A
SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED
SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL
NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW.
ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA
ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES
WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION
WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE
END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN
THE LOWER 50S.

THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO
WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE
MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING
PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS
A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE
ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION
OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH
THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT
CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA
DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES
WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE
BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER
TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER
40S TO LOW 50S.

FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH
THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM
APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF
PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED
SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK
AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY
DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON
SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT
THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY
CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE
UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 800 PM SATURDAY...

MULTIPLE AREAS OF CONVECTION WILL MOVE ACROSS CENTRAL NC FROM WEST
TO EAST THIS EVENING INTO THE EARLY OVERNIGHT HOURS. THE CONVECTION
WILL RESULT IN BRIEF PERIODS OF LIFR/IFR CIGS AND VSBYS ALONG WITH
GUSTS TO 40KTS OR MORE AND SMALL HAIL. THREAT OF CONVECTION WILL
DIMINISH ACROSS KINT/KGSO BY 01Z. MAIN THREAT OF CONVECTION AT KRDU
WILL END BY 02-03Z AND AT KFAY/KRWI BY 04Z.

A COLD FRONT WILL SLOWLY SHIFT ACROSS CENTRAL NC FROM 06-15Z.
SCT SHOWERS ARE EXPECTED TO PERSIST OVERNIGHT WITH PERIODS OF MVFR
CIGS. AHEAD OF THE FRONT THERE IS THE POTENTIAL FOR SOME FOG TOWARD
DAYBREAK ...MAINLY ACROSS KFAY AND KRWI. LIGHT SOUTHEAST TO
SOUTHERLY SFC WINDS TONIGHT WILL VEER AROUND TO WEST AND NORTHWEST
ON SUNDAY MORNING. VFR/MVFR  CONDITIONS ARE EXPECTED ON SUNDAY WITH
SCT SHOWERS THAT MAY REDUCE CIGS AND VSBYS BRIEFLY.

LOOKING FURTHER AHEAD...FAIR WEATHER WITH VFR CONDITIONS WILL RETURN
SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL
DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE
AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. -BLAES/CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RTE
LONG TERM...RTE
AVIATION...BLAES/CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
413 PM EDT SAT MAR 24 2012

...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF
BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN
POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY
UNLIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE
UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL...
PRIMARILY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

In the hours before

Local storm report, Mar 24, 7:59 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     6 E ULAH                35.63N  79.74W
03/24/2012                   RANDOLPH           NC   911 CALL CENTER

            TREE ON A HOUSE AT 3465 FAIRVIEW FARM ROAD NEAR LIBERTY

&&

EVENT NUMBER RAH1200128

NP
Local storm report, Mar 24, 8:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             ROXBORO                 36.40N  78.98W
03/24/2012  M1.00 INCH       PERSON             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 720 NORTH MADISON IN ROXBORO

&&

EVENT NUMBER RAH1200129

NP
Local storm report, Mar 24, 8:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
809 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             2 SW SWEPSONVILLE       36.01N  79.39W
03/24/2012  M1.00 INCH       ALAMANCE           NC   TRAINED SPOTTER

            1 INCH HAIL WAS OBSERVED FOR 30 SECONDS.

&&

EVENT NUMBER RAH1200130

BLAES
Local storm report, Mar 24, 8:15 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             2 SSE HAW RIVER         36.07N  79.35W
03/24/2012  M1.00 INCH       ALAMANCE           NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT THE FLYING J

&&

EVENT NUMBER RAH1200131

NP
Local storm report, Mar 24, 8:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
834 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     4 SSW CONCORD           36.41N  79.08W
03/24/2012                   PERSON             NC   911 CALL CENTER

            TREE DOWN AT WAGSTAFF CARVER ROAD

&&

EVENT NUMBER RAH1200132

SEC
Special weather statement, Mar 24, 8:36 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT SAT MAR 24 2012

NCZ007-250100-
PERSON-
836 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON COUNTY THROUGH 900
PM EDT...

AT 836 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF SURL...OR ABOUT 11 MILES SOUTH OF ROXBORO...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORIAH...AND...SURL.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3642 7880 3624 7880 3624 7890 3624 7902
      3632 7905
TIME...MOT...LOC 0036Z 246DEG 29KT 3625 7893

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:04 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore41 min
Mar 24, 8:08 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Lee, Orange52 min
Mar 24, 8:15 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Mar 24, 8:36 PM EDTSpecial Weather StatementRAHPerson24 min
Mar 24, 8:50 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Mar 24, 9:42 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren78 min
Mar 24, 10:41 PM EDTSpecial Weather StatementRAHCumberland49 min
Mar 25, 4:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth54 min
Mar 25, 5:57 AM EDTSpecial Weather StatementRAHGuilford48 min
Mar 25, 6:16 AM EDTSpecial Weather StatementRAHRandolph44 min
Mar 25, 6:42 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Mar 25, 6:56 AM EDTSpecial Weather StatementRAHGuilford64 min
Mar 25, 8:24 AM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph51 min
Mar 25, 9:24 AM EDTSpecial Weather StatementRAHChatham51 min
Mar 25, 1:59 PM EDTSpecial Weather StatementRAHAnson, Harnett, Hoke, Lee, Moore, Richmond and 1 more61 min
Mar 25, 2:41 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Mar 25, 4:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett52 min
Mar 25, 4:20 PM EDTSpecial Weather StatementRAHBladen55 min
Mar 25, 4:42 PM EDTSevere Thunderstorm WarningRAHSampson48 min
Mar 25, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland42 min
Mar 25, 5:37 PM EDTSpecial Weather StatementRAHCumberland, Sampson53 min
Mar 25, 6:03 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne, Wilson57 min
Mar 25, 6:09 PM EDTAreal Flood AdvisoryRAHSampson3 hr
Mar 25, 6:28 PM EDTSevere Thunderstorm WarningRAHWayne62 min
Mar 25, 7:04 PM EDTSpecial Weather StatementRAHSampson56 min
Mar 25, 7:13 PM EDTAreal Flood AdvisoryRAHWayne2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.